Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 6, NWS Topeka, KS

March 31, 202323 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 31, 2023, 11:54 PM CDT for 23 counties in Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 11:54 PM CDT (04:54 UTC)
Expired
Apr 1, 2023, 6:32 AM CDT
In force
7 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2678 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS73 KTOP 010454
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1154 PM CDT Fri Mar 31 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-011200-
/O.NEW.KTOP.WI.Y.0006.230401T0454Z-230401T1200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1154 PM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT SATURDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
310 
WWUS73 KTOP 011132
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
632 AM CDT Sat Apr 1 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-011245-
/O.CAN.KTOP.WI.Y.0006.000000T0000Z-230401T1200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
632 AM CDT Sat Apr 1 2023

...WIND ADVISORY IS CANCELLED...

Winds have been decreasing overnight and are below advisory
levels. Therefore, the wind advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 31, 6:31 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 31, 6:31 PM CDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
631 PM CDT Fri Mar 31 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 303 PM CDT Fri Mar 31 2023

Key Points:

- Strong winds and fire danger continue this afternoon.

- Similar setup to today occurs Tuesday, with more strong winds,
fire danger, and severe potential.

A high impact event continues across the region this afternoon. 990
mb low is currently centered over Iowa, with a dryline and cold
front trailing southward along the Kansas/Missouri border. To the
east of the dryline, a high end severe weather event is underway.
West of the dryline and along the cold front, a high end fire event
is underway. As strong winds around the cyclone are mixed down
across east-central Kansas, have been seeing wind gusts 50 to 65 mph
in this area. Extreme fire weather and winds will continue into the
evening, before gradually subsiding overnight. Please see fire
weather section for more details. In the meantime, a few weak
showers are developing across central Kansas underneath the upper
low. These showers are very high-based, given the deep mixing and
low surface dewpoints. However with some weak instability could see
some isolated thunder, and perhaps some gusty winds as downdrafts
augment the already strong surface winds. They will continue
eastward through the early evening, then fall apart towards sunset
with loss of diurnal heating.

Saturday and Sunday will be much quieter, as high pressure builds in
and winds weaken. Southerly winds resume by Sunday, so after a
cooler Saturday we'll warm back into the 70s for Sunday. This will
help moisture increase by later Sunday and into Monday, though the
better moisture should stay just to our south and east. Zonal flow
aloft persists through , becoming more southwesterly by Monday as
another , so will need to keep an eye on a few minor
shower/thunderstorm chances with weak shortwaves.

By Tuesday, another deep upper low ejects northeast into the central
Plains. Similar to today, a surface low deepens into the mid 980 mb,
with a dryline developing across eastern Kansas. Some variability
still exists in the exact position of the dryline, surface low, and
the associated risks. But overall, it could be another high impact
day, with severe weather east of the dryline and fire weather to the
west. Some guidance keeps the dryline slightly farther west than
today, enough for a few storms in far eastern Kansas. So will need
to watch this closely. Beyond Tuesday, a more sustained cooler
pattern looks to take shape, as the trough broadens and stays in
place over the central US.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 624 PM CDT Fri Mar 31 2023

Mainly a wind driven forecast from here through the first half of
the forecast period then winds trend down through the day time
tomorrow. Still maintain and WNW component through the period as
gusts generally cease.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054>056-058-059.

Wind Advisory until 7 PM CDT this evening for KSZ008>012-020>024-
034>037.

High Wind Warning until 7 PM CDT this evening for KSZ026-038>040-
054>056-058-059.

&&

DISCUSSION...Reese
AVIATION...Drake
Hazardous weather outlook, Mar 31, 9:02 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
902 PM CDT Fri Mar 31 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-020215-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
902 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Mar 31, 8:19 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     HAIL             COLONY                  38.07N 95.36W
03/31/2023  E0.88 INCH       ANDERSON           KS   CO-OP OBSERVER

0131 PM     NON-TSTM WND GST 5 NNW OLPE              38.33N 96.19W
03/31/2023  M64 MPH          LYON               KS   ASOS

            KEMP EMPORIA AIRPORT.

0135 PM     NON-TSTM WND GST 1 ESE PAULINE           38.96N 95.67W
03/31/2023  M59 MPH          SHAWNEE            KS   ASOS

            KFOE TOPEKA REGIONAL AIRPORT.

0210 PM     NON-TSTM WND DMG 2 NW READING            38.54N 95.99W
03/31/2023                   LYON               KS   EMERGENCY MNGR

            ROOF BLOWN OFF OUTBUILDING.

0221 PM     NON-TSTM WND GST 2 NNW EVEREST           39.71N 95.44W
03/31/2023  M54 MPH          BROWN              KS   MESONET

            MESONET STATION UP828 2.5 N EVEREST (UPR).

0224 PM     NON-TSTM WND GST 7 W MAYETTA             39.34N 95.85W
03/31/2023  M55 MPH          JACKSON            KS   MESONET

            MESONET STATION PRAK1 POTAWATOMI.

0226 PM     NON-TSTM WND GST 4 NNE LAWRENCE          39.01N 95.22W
03/31/2023  M68 MPH          DOUGLAS            KS   ASOS

            KLWC LAWRENCE AIRPORT.

0235 PM     NON-TSTM WND GST 4 NNE PRINCETON         38.54N 95.25W
03/31/2023  M58 MPH          FRANKLIN           KS   AWOS

            KOWI OTTAWA AIPORT.

0300 PM     NON-TSTM WND DMG PERRY                   39.08N 95.39W
03/31/2023                   JEFFERSON          KS   EMERGENCY MNGR

            POWER POLES SNAPPED.

0333 PM     NON-TSTM WND GST 3 ENE TOPEKA            39.07N 95.63W
03/31/2023  M52 MPH          SHAWNEE            KS   ASOS

            ASOS STATION KTOP TOPEKA.

0335 PM     NON-TSTM WND GST 3 N NEW STRAWN          38.30N 95.73W
03/31/2023  M54 MPH          COFFEY             KS   AWOS

            AWOS STATION KUKL BURLINGTON.

0402 PM     NON-TSTM WND DMG 1 SE OTTAWA             38.61N 95.25W
03/31/2023                   FRANKLIN           KS   PUBLIC

            TREE FELL ON HOUSE.

&&

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.